Pennsylvania, 2013

Flash Flood in Pennsylvania, August 29, 2013

August 29, 2013 · NWS PHI · 1 event in 1 county or zone

A cluster of showers and thunderstorms with very heavy rain caused flash flooding in and around Allentown during the evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cluster of showers and thunderstorms with very heavy rain caused flash flooding in and around Allentown during the evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 8:40 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 29, 8:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EDT THU AUG 29 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT, THEN PUSH OFFSHORE
FRIDAY. A WARM FRONT IS EXPECTED TO LIFT THROUGH THE AREA SUNDAY
NIGHT INTO MONDAY, FOLLOWED BY A SLOW MOVING COLD FRONT MONDAY
NIGHT INTO TUESDAY NIGHT. HIGH PRESSURE WILL BUILD TO OUR SOUTHWEST
ON WEDNESDAY, FOLLOWED BY ANOTHER COLD FRONT LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SURFACE ANALYSIS SHOWED A TROUGH LOCATED FROM ABOUT SOUTHEASTERN
NEW YORK TO NEAR WEST VIRGINIA. THERE IS STILL ENOUGH INSTABILITY
PRESENT ALTHOUGH THE GRADIENT IS TIGHTENING NEAR THE DELAWARE RIVER.
ACROSS MUCH OF NEW JERSEY, THE INSTABILITY HAS BEEN STEADILY
DROPPING GIVEN THE LIGHT ONSHORE FLOW. THERE HAS BEEN A CONVERGENCE
AXIS AS WELL DOWN ACROSS PORTIONS OF EASTERN PENNSYLVANIA. THE BULK
OF THE CONVECTION IS NEAR THE SURFACE TROUGH/CONVERGENCE AND WITHIN
AN AREA OF HIGHER K-INDEX VALUES. THE WATER VAPOR IMAGERY IS SHOWING
A SUBTLE SHORT WAVE IN THE NORTHWEST FLOW ALOFT MOVING THROUGH, AND
IT APPEARS THAT THIS IS ENHANCING THE LARGE SCALE LIFT SOME. THIS
HAS RESULTED IN SOME SHOWER AND THUNDERSTORM ACTIVITY DROPPING
SOUTHWARD OUT OF NORTHEASTERN PENNSYLVANIA. THIS ACTIVITY WILL
CONTINUE TO DROP SOUTHWARD THROUGH THE REMAINDER OF THE EVENING,
HOWEVER WE ARE ANTICIPATING A WEAKENING TREND AS IT EVENTUALLY RUNS
INTO LESS INSTABILITY. THEREFORE THE POPS WERE ADJUSTED ACROSS
MAINLY EASTERN PENNSYLVANIA.

OTHERWISE, HIGH PRESSURE FROM THE GREAT LAKES REGION WILL ARRIVE
ACROSS OUR CWA OVERNIGHT. THIS WILL RESULT IN LESS WIND, HOWEVER A
FAIR AMOUNT OF LOW-LEVEL MOISTURE REMAINS IN OUR CWA. AS THE
BOUNDARY LAYER CONTINUES TO COOL AND AN INVERSION DEVELOPS, WE ARE
ANTICIPATING LOW CLOUDS TO DEVELOP ESPECIALLY OVERNIGHT ALONG
WITH SOME FOG.

THE HOURLY GRIDS WERE ADJUSTED BASED ON THE CURRENT CONDITIONS, THEN
SOME INCORPORATION OF THE LAMP/LAV GUIDANCE WAS USED TO ASSIST WITH
TRENDS. LOW TEMPERATURES WERE MOSTLY A NAM/GFS MOS BLEND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
HIGH PRESSURE IS FORECAST TO BE LOCATED OVER OUR REGION ON FRIDAY
MORNING BEFORE PASSING OFF THE COAST DURING THE AFTERNOON. LOW
CLOUDS AND FOG IN THE MORNING SHOULD MOSTLY DISSIPATE BY MIDDAY
LEAVING A MAINLY SUNNY SKY FOR THE AFTERNOON HOURS.

THE WIND SHOULD BE LIGHT AND VARIABLE IN THE MORNING WITH A LIGHT
SOUTH TO SOUTHWEST SURFACE FLOW DEVELOPING DURING THE AFTERNOON AS
THE CENTER OF THE HIGH MOVES OFF THE COAST. TEMPERATURES ARE
FORECAST TO RISE INTO THE LOWER 80S AT MOST LOCATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A RETURN OF WET AND UNSETTLED WEATHER FOR A GOOD PORTION OF THE
EXTENDED FORECAST, FOLLOWED BY A DRIER FORECAST AT THE END OF THE
PERIOD.

A BACK-DOOR COLD FRONT IS EXPECTED TO BE MOVING INTO THE NORTHEAST
STATES FRIDAY NIGHT INTO SATURDAY WHILE A SHORT WAVE CURRENTLY OVER
THE UPPER PLAINS CIRCLES AROUND THE BROAD RIDGE ACROSS THE
SOUTHWEST. THE FRONTAL BOUNDARY WILL LIKELY NOT MAKE IT ACROSS THE
AREA, BUT THE SHORT WAVE/VORTICITY IMPULSE IS EXPECTED TO CROSS THE
AREA FRIDAY NIGHT INTO SATURDAY. THIS WILL HELP ENHANCE
PRECIPITATION POSSIBILITIES OVERNIGHT FRIDAY INTO SATURDAY. AS WE
MOVE INTO SATURDAY NIGHT AND SUNDAY, ANOTHER SHORT WAVE IS EXPECTED
TO MOVE OUT OF THE OHIO RIVER VALLEY AND IMPACT OUR AREA. THEREFORE,
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNDAY.
PRECIPITABLE WATER VALUES INCREASE FROM SATURDAY INTO SUNDAY, SO
THERE IS THE POSSIBILITY OF HEAVY RAINFALL WITH SOME
SHOWERS/THUNDERSTORMS. WITH MOIST LOW LEVELS AND POSSIBILITY FOR
DECOUPLING OF WINDS, PATCHY FOG FORMATION IS POSSIBLE FRIDAY AND
SATURDAY NIGHTS. MAV/MET MOS WERE FAIRLY CLOSE, SO A BLEND OF
GUIDANCE WAS TAKEN FOR TEMPERATURES.

SUNDAY NIGHT INTO MONDAY, A WARM FRONT IS EXPECTED TO LIFT ACROSS
THE AREA, WHILE A SHORT WAVE/VORTICITY IMPULSE SLIDES THROUGH THE
AREA AS WELL. THIS WILL LEAD TO A CONTINUED CHANCE FOR SHOWERS AND
POSSIBLE THUNDERSTORMS. WITH MOIST LOW LEVELS AND POSSIBILITY FOR
DECOUPLING OF WINDS AND THE PROXIMITY OF THE WARM FRONT, PATCHY FOG
FORMATION IS POSSIBLE SUNDAY NIGHT. SHOWER AND THUNDERSTORM
ACTIVITY CHANCES PEAK LATE MONDAY INTO MONDAY NIGHT AS A COLD FRONT
IS FORECAST TO MOVE ACROSS THE AREA FROM THE WEST. PRECIPITABLE
WATER VALUES ARE EXPECTED TO PEAK NEAR TWO INCHES MONDAY INTO MONDAY
NIGHT AHEAD OF AND ALONG THE APPROACHING COLD FRONT. THIS COULD LEAD
TO A PERIOD OF MODERATE TO HEAVY RAINFALL MONDAY INTO MONDAY NIGHT,
ESPECIALLY WITH ANY THUNDERSTORM ACTIVITY. WHILE THERE IS A FAIR
AMOUNT OF INSTABILITY FORECAST, THE LACK OF STRONG SHEAR AND
DISPLACEMENT FROM THE MAIN MID/UPPER TROUGH WILL LIKELY LIMIT
WIDESPREAD SEVERE POTENTIAL. STILL THERE IS THE POSSIBILITY FOR SOME
STRONG GUSTY WINDS AND HEAVY RAINFALL.

THE FRONTAL BOUNDARY WILL BE SLOW TO CLEAR THE AREA, AND COULD STILL
BE LINGERING NEAR THE COAST BY TUESDAY MORNING. THEREFORE,
PRECIPITATION CHANCES WILL REMAIN THROUGH TUESDAY MORNING, BEFORE
DIMINISHING THROUGH THE DAY AND INTO THE EVENING.

DRY WEATHER WILL RETURN FOR WEDNESDAY AS HIGH PRESSURE BUILDS TO OUR
SOUTHWEST AND DRIER AIR MOVES ACROSS THE REGION. ANOTHER WEAK
FRONTAL BOUNDARY MAY CROSS THE AREA THURSDAY NIGHT, BUT MOISTURE IS
EXPECTED TO BE LACKING, SO PRECIPITATION CHANCES ARE SMALL AT THIS TIME.

TEMPERATURES IN THE EXTENDED WILL START OUT ABOVE NORMAL THROUGH THE
WEEKEND INTO EARLY NEXT WEEK, BEFORE RETURNING TO NEAR NORMAL FOR
THE MIDDLE TO END OF THE WEEK.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF TONIGHT...VFR FOR AWHILE WITH SOME LINGERING
CUMULUS/STRATOCUMULUS. SOME SHOWERS AND THUNDER WILL MOVE ACROSS
PORTIONS OF EASTERN PENNSYLVANIA THIS EVENING BEFORE WEAKENING. THIS
WILL MAINLY AFFECT KABE, AND RADAR TRENDS WILL CONTINUE TO BE
MONITORED. THIS ACTIVITY IS ANTICIPATED TO REMAIN WEST OF KPHL AS IT
WEAKENS. ESPECIALLY LATE TONIGHT, LOW CLOUDS AND SOME FOG ARE
ANTICIPATED TO DEVELOP ACROSS THE AREA. EASTERLY WINDS AT 5-8
KNOTS, BECOMING LIGHT AND VARIABLE AT MOST TERMINALS.

FRIDAY...LOW CLOUDS AND SOME FOG ARE ANTICIPATED TO DISSIPATE BY
MIDDAY. OTHERWISE, VFR WITH SOME CUMULUS. LIGHT AND VARIABLE WINDS,
BECOMING SOUTHWEST AT 5-10 KNOTS.

OUTLOOK...
FRIDAY NIGHT...VFR EARLY, THEN LATE NIGHT AND EARLY MORNING MVFR/IFR
FOG AND/OR LOW STRATUS POSSIBLE.

SATURDAY-SUNDAY NIGHT...VFR DURING THE DAY, THEN LATE NIGHT AND
EARLY MORNING MVFR/IFR FOG AND/OR LOW STRATUS POSSIBLE. THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. LOWER
CONDITIONS ARE POSSIBLE WITH ANY SHOWER/THUNDERSTORMS.

MONDAY-TUESDAY...MVFR/IFR FOG AND/OR LOW STRATUS POSSIBLE EARLY
MONDAY, THEN A RETURN TO VFR. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. LOWER CONDITIONS ARE POSSIBLE WITH
ANY SHOWER/THUNDERSTORMS.

&&

.MARINE...
THE SMALL CRAFT ADVISORY FOR OUR OCEAN WATERS FROM OFF CAPE MAY
SOUTHWARD REMAINS IN EFFECT UNTIL 1100 PM FOR NOW. THE EAST TO
NORTHEAST WINDS HAVE DIMINISHED SOME, HOWEVER BUOY 44009 CONTINUES
WITH 5 FOOT SEAS. SEAS SHOULD DIMINISH OVERNIGHT AS LOW PRESSURE
LOCATED WELL OFF THE MIDDLE ATLANTIC COAST MOVES FARTHER OUT TO SEA.

OTHER THAN WHAT IS MENTIONED IN THE PREVIOUS PARAGRAPH, CONDITIONS
SHOULD REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA ON THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE FOR TONIGHT AND FRIDAY AS HIGH
PRESSURE BUILDS INTO OUR REGION FROM THE NORTHWEST.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO REMAIN ACROSS THE WATERS
THROUGH THE PERIOD, ALTHOUGH WINDS WILL PERIODICALLY GUST AROUND 20
KNOTS AND SEAS WILL BE AROUND 4 FEET. AS HIGH PRESSURE BUILDS TO THE
EAST ON SATURDAY INTO SATURDAY NIGHT, WINDS MAY APPROACH ADVISORY
LEVELS, BUT ARE EXPECTED TO REMAIN JUST BELOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ454-
     455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...GORSE
SHORT TERM...IOVINO
LONG TERM...ROBERTSON
AVIATION...GORSE/ROBERTSON
MARINE...GORSE/IOVINO/ROBERTSON
Hazardous weather outlook, Aug 29, 7:35 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT THU AUG 29 2013

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-310045-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
835 PM EDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-310045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
835 PM EDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-310045-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
835 PM EDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 9:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1023 PM EDT THU AUG 29 2013

PAZ060-061-103-105-300330-
BERKS PA-LEHIGH PA-UPPER BUCKS PA-WESTERN MONTGOMERY PA-
1023 PM EDT THU AUG 29 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN BERKS...LEHIGH...
NORTHWESTERN BUCKS AND NORTHWESTERN MONTGOMERY COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BERKS...BUCKS...
LEHIGH AND MONTGOMERY COUNTIES AT 1022 PM EDT. THE STRONG
THUNDERSTORMS WERE GENERALLY MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 4059 7604 4059 7602 4064 7600 4077 7569
      4060 7539 4058 7541 4054 7534 4055 7530
      4052 7524 4019 7557 4024 7560 4023 7561
      4024 7565 4024 7571 4048 7612

FORECASTER: AMC

The radar

The Philadelphia radar (KDIX), 117 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
August 29, 9:30 PM EST to 11:10 PM EST
Where
Lehigh County, 1.35 mi SSE of Eckert to 1.56 mi S of Allentown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.602, -75.492

The second straight day of thunderstorms with very heavy rain caused roadway and small creek flash flooding in Allentown and Whitehall Township. Numerous roadways were flooded with some water rescues from trapped vehicles. A child nearly was swept away in the flood waters before being rescued by an adult. Manhole covers popped. About 43 vehicles were badly damaged in the flooding in the West End of Allentown and several businesses were flooded. Flood damage in the area also occurred to homes, garages and basements. No serious injuries were reported. About 2200 people were sheltered in place at the Allentown Fair off of Liberty Street in the city because the entrances and exits to the fairground were flooded. The Zac Brown Band had to cut their concert short. Fair goers were able to leave later that evening. Damage to the fair was limited to grass and gravel erosion. Elsewhere in the city, vehicles were trapped in flood waters on Sumner Avenue, 22nd and Allen Street, 13th and Liberty Street and 18th and Tilghman Street. About ten homes around 22nd and Allen Street had water in their basements and the electricity was turned off for precautionary reasons. Event precipitation totals included 1.26 inches at the Lehigh Valley International Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475245.